Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 67, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 17, 2002, 11:31 PM CDT for Saline County, Kansas. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2002, 11:31 PM CDT (04:31 UTC)
- Expired
- Apr 18, 2002, 12:15 AM CDT
- In force
- 44 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Saline County, KS
The radar
The Topeka radar (KTWX), 133 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 11:40 PM CDT | Hail 0.75 | Glendale, KS | |
| Apr 17, 11:45 PM CDT | Hail 0.75 | Culver, KS | |
| Apr 18, 12:04 AM CDT | Hail 0.75 | Minneapolis, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2478 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1480 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 16.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 180431 CCA SVRICT KSC169-180515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1125 PM CDT WED APR 17 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SALINE COUNTY IN CENTRAL KANSAS * UNTIL 1215 AM CDT. * AT 1125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF BROOKVILLE...OR ABOUT 15 MILES WEST OF SALINA...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE OVER RURAL AREAS OF SALINE COUNTY... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... THIS IS A DANGEROUS STORM. SEEK A STURDY SHELTER IMMEDIATELY THIS IS AN EXTENSION OF THE SEVERE THUNDERSTORM WARNING ISSUED FOR SALINE COUNTY AT 1045 PM CDT. REPEATING...A NEW SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SALINE COUNTY UNTIL 1215 AM CDT. LAT...LON 3889 9792 3876 9788 3902 9744 3920 9767 /ES NNNN *CORRECTED TYPING IN EXTENSION STATEMENT.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:25 PM CDT, 8 hours 6 minutes earlier.
Area forecast discussion, Apr 17, 3:25 PM CDT, 8 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 325 PM CDT WED APR 17 2002 MAIN FCST CONCERNS: POTENTIAL FOR SEVERE CONVECTION TONIGHT AND THEN THURSDAY AFTERNOON AND NIGHT. GENERALLY FOLLOWING THE ETA MODEL FOR THIS RUN, ALTHOUGH WL TREND SLIGHTLY SLOWER WITH THE NEXT COLD FRONT TIMING INTO THE FCST AREA, EXPECTING IT TO ARRIVE SOMETIME THURSDAY EVENING. TONIGHT: POTENTIAL FOR SFC-BASED CONVECTION TO FIRE JUST EAST OF DRYLINE FROM CNTRL KS SWD THRU WRN OK IN MODERATE TO STRONGLY UNSTABLE ATMOSPHERE. INITIAL THOUGHTS ARE THAT LOW LVL CONVERGENCE WL BE BETTER IN WRN OK LATE THIS PM/EVE ALLOWING STORMS TO FIRE THERE. 0-6 KM MEAN WINDS SUGGEST A FEW STORMS COULD REACH S-CNTRL KS. LOCAL HAZARDOUS WX OUTLOOK DETAILS THREATS. OVERNIGHT, POTENTIAL EXISTS FOR ADDITIONAL T-STORMS BECOMING MORE ELEVATED WITH HAIL THREAT. WL MAINTAIN 20/30 POPS AREAWIDE. WENT ABOVE THE WARMER MAV...AND CONSIDERABLY ABOVE THE FWC GIVEN BREEZY S WINDS/HIER DWPTS. THURSDAY/THURSDAY NIGHT: INITIAL PIECE OF ENERGY LIFTS OUT OF WRN U.S. UPR TROF...INTO THE NRN PLAINS. THIS WL SEND A FAIRLY STRONG COLD FRONT SEWD TOWARD KANSAS. ATMOSPHERE WL BECOME VERY UNSTABLE...WITH SFC DRYLINE SETTING UP SOMEWHERE FM CNTRL KS SWD INTO S-CNTRL KS, AND HIGHS OF 85-90. MODELS APPEAR TO UNDERPLAY SFC DWPTS AND OVERALL INSTABILITY. WL PROBABLY BE A TRIPLE PT FORMING SOMEWHERE IN CNTRL KS JUST AHEAD OF COLD FRONT WHICH SHOULD BE COMING IN DURING THE EVENING. WOULD ANTICIPATE LOW LVL WINDS BACKING A BIT MORE THAN CURRENT MODEL INDICATIONS, WHICH WL ACT TO INCREASE 0-3 KM SHEAR. IN ADDITION, UPR LVL JET STREAK OF AOA 100 KTS WL BE OVER KS. THUS, THINKING ISOLD-WDLY SCT SUPERCELLS WL INITIATE LATE PM OR EARLY EVE, WITH ACTIVITY THEN MERGING/CONGEALING INTO CLUSTERS OR MORE LIKELY A LINEAR MCS ALONG FRONT DURING EVENING HRS, AS 925-850 SRLY LOW LVL JET KICKS IN. WL KEEP 50-60 PCT POPS GOING FOR THURS NIGHT. FRIDAY: FRONT SURGES SWD OUT OF KS WITH BREEZY NRLY WINDS FINALLY ADVECTING COOLER AND SOMEWHAT DRIER AIR IN. CONSIDERABLE CLOUDS TO PERSIST ESP IN SRN ZONES CLOSER TO 850 FRONT. WL MAINTAIN 20-40 POPS FROM NW-SE BUT CNTRL KS WL PROBABLY DRY OUT BY PM. HIGHS SHOULD BE CONFINED TO THE 60S PER CURRENT FCST, AFTER ASSESSING LOW LVL THICKNESSES AND EXTENT OF CLOUDS AND COLD AIR ADVECTION. PRECIP CHANCES LOOK DOUBTFUL FRI NIGHT/SATURDAY GIVEN HOW FAR THE AVN PUSHES THE COLD FRONT. WL MAINTAIN 20 POPS MOSTLY TO BLEND IN WITH SURROUNDING OFFICES. LOWERED MINS SLIGHTLY ESPECIALLY UP IN CNTRL KS WHERE SOME BREAKS IN CLOUDS PSBL. OTHERWISE KEPT HIGHS AROUND 60 TO MID 60S SAT. SUN-WED: MEDIUM RANGE MODELS CONTINUE TO DIFFER WITH SOLUTIONS FOR THIS WEEKEND, WITH RESPECT TO THE UPR TROF EJECTING OUT OF THE SWRN STATES SUNDAY, AND HOW FAR S THE FRONT WL GET. THE FRONT OF CONCERN IS THE ONE COMING IN THURSDAY NIGHT/FRIDAY. THE LATEST SHORT RANGE MODELS SUPPORT THE FURTHER S FRONTAL POSITIONING ON THE AVN/MRF SAT-SUN AS THE TROF LIFTS OUT. HOWEVER, ACCORDING TO THE NCEP CENTRAL CLUSTER EXTENDED DISCUSSION, HIER UPR HEIGHTS IN THE ERN U.S. RIDGE MAY FAVOR THE TROF LIFTING OUT A BIT FURTHER N THAN THE MRF. SO WOULD ACTUALLY LEAN WITH THE 00Z UKMET WHICH DID NOT LIFT THE FRONT AS FAR N AS THE ECMWF/CANADIAN BUT HAS ITS UPR TROF LIFTING OUT MORE NEUTRAL/NEG TILTED AND MORE SIMILAR TO THE ECMWF. SO WILL KEEP A CHANCE OF SHOWERS/T-STORMS GOING SUNDAY 30/40% MNLY SRN ZONES FOR NOW. OTHERWISE ONLY MODEST CHANGES TO TEMPS. PLANNING TO DROP PRECIP CHANCES OUT OF FCST MONDAY WITH SHORTWAVE RIDGING BEHIND EXITING UPR TROF. NEXT UPR TROF DIGS INTO THE NRN/CNTRL PLAINS FM THE PACIFIC NW TUESDAY...WITH AN ASSOCIATED COLD FRONT. THIS WOULD SUPPORT A CHC OF SHOWERS/T-STORMS. FCSTID = 9 ICT 68 90 55 65 / 30 20 60 30 HUT 67 90 52 64 / 30 20 60 30 EWK 68 90 54 64 / 30 20 60 30 EQA 68 91 55 65 / 30 20 60 30 WLD 67 90 58 66 / 30 20 60 30 RSL 64 90 45 60 / 30 20 50 20 GBD 65 90 48 61 / 30 20 50 20 SLN 67 90 50 63 / 30 20 60 20 MPR 68 90 54 64 / 30 20 60 30 CFV 67 86 62 68 / 20 20 70 40 CNU 68 86 58 68 / 20 20 70 30 K88 68 86 57 68 / 20 20 60 30 .ICT... KS...NONE.
In the hours before
Special weather statement, Apr 17, 10:27 PM CDT, 1 hour 4 minutes before
KSZ067-068-082-083-091-092-180400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1027 PM CDT WED APR 17 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 105 HAS BEEN CANCELLED... THUNDERSTORMS THAT BROUGHT SEVERE WEATHER TO PORTIONS OF SOUTH CENTRAL KANSAS...HAVE MOVED NORTH OF THE AREA. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE IN SOUTH CENTRAL KANSAS LATER TONIGHT...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. THEREFORE...SEVERE THUNDERSTORM WATCH NUMBER 105 HAS BEEN CANCELLED FOR RENO...HARVEY...KINGMAN...SEDGWICK...HARPER...AND SUMNER COUNTIES.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 7:24 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 51 min |
| Apr 17, 8:05 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 40 min |
| Apr 17, 8:19 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 56 min |
| Apr 17, 8:22 PM CDT | Tornado Warning | ICT | Kingman | 23 min |
| Apr 17, 8:29 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 46 min |
| Apr 17, 8:41 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 64 min |
| Apr 17, 8:44 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 61 min |
| Apr 17, 8:56 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 19 min |
| Apr 17, 8:58 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 62 min |
| Apr 17, 9:26 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 49 min |
| Apr 17, 9:41 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 49 min |
| Apr 17, 9:42 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 48 min |
| Apr 17, 9:58 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 47 min |
| Apr 17, 10:06 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 39 min |
| Apr 17, 10:30 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 45 min |
| Apr 17, 10:48 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 42 min |
| Apr 17, 11:03 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 27 min |
| Apr 17, 11:12 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 48 min |
| Apr 17, 11:26 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 49 min |
| Apr 18, 1:40 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 65 min |
| Apr 18, 2:29 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 46 min |
| Apr 18, 3:02 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 58 min |
| Apr 18, 5:15 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 45 min |
| Apr 18, 5:57 PM CDT | Tornado Warning | ICT | McPherson | 48 min |
| Apr 18, 6:44 PM CDT | Tornado Warning | ICT | McPherson | 46 min |
| Apr 18, 6:58 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.